Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 1:28 PM CDT for Tipton County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 1:28 PM CDT (18:28 UTC)
- Expired
- May 5, 2003, 2:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tipton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:35 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
369
WUUS54 KMEG 051828
SVRMEM
TNC167-051900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIPTON COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 200 PM CDT.
* AT 123 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
BRIGHTON...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GARLAND AROUND 130 PM CDT
COVINGTON AROUND 135 PM CDT
.DESTRUCTIVE HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS
STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY
SHELTER
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.
LAT...LON 3545 8966 3544 8973 3556 8984 3563 8973
3556 8949 3551 8956What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:27 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, May 5, 2:27 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 227 AM CDT MON MAY 5 2003 TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7 AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY THIS WEEK WITH EPISODES OF SEVERE WEATHER. .MEG...NONE.
Hazardous weather outlook, May 5, 12:52 PM CDT, 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1252 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST MISSISSIPPI. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES IS POSSIBLE TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE MIDSOUTH. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME STORMS POSSIBLY SEVERE THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE POSSIBLE FOR THE REMAINDER OF THIS WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 5, 7:44 AM CDT, 5 hours 44 minutes before
TNZ090-051300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 744 AM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED OVER GRAND JUNCTION AT 744 AM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 8:21 AM CDT, 5 hours 7 minutes before
MSZ005-051330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 821 AM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 2 MILES WEST OF WALNUT AT 821 AM CDT...MOVING EAST AT 35 MPH. PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 8:48 AM CDT, 4 hours 40 minutes before
MSZ006-TNZ091-092-051400- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 848 AM CDT MON MAY 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN...MCNAIRY AND TISHOMINGO COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES SOUTHWEST OF ACTON AT 848 AM CDT...MOVING EAST AT 45 MPH. PEOPLE IN HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...INCLUDING THE CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 9:51 AM CDT, 3 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0951 AM CDT MON MAY 05 2003 ...TORNADO WATCH 247 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ARKANSAS... CLAY CRAIGHEAD CRITTENDEN CROSS GREENE LAWRENCE LEE MISSISSIPPI PHILLIPS POINSETT RANDOLPH ST. FRANCIS IN MISSISSIPPI... ALCORN BENTON CALHOUN CHICKASAW COAHOMA DE SOTO ITAWAMBA LAFAYETTE LEE MARSHALL MONROE PANOLA PONTOTOC PRENTISS QUITMAN TALLAHATCHIE TATE TIPPAH TISHOMINGO TUNICA UNION YALOBUSHA IN MISSOURI... DUNKLIN PEMISCOT IN TENNESSEE... CARROLL CHESTER CROCKETT DECATUR DYER FAYETTE GIBSON HARDEMAN HARDIN HAYWOOD HENDERSON HENRY LAKE LAUDERDALE MCNAIRY MADISON OBION SHELBY TIPTON WEAKLEY
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:57 PM CDT | Tornado Warning | MEG | Dyer, Lake | 63 min |
| May 4, 8:04 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| May 4, 8:12 PM CDT | Tornado Warning | MEG | Dyer, Lauderdale | 48 min |
| May 4, 8:25 PM CDT | Tornado Warning | MEG | Obion | 65 min |
| May 4, 8:43 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 32 min |
| May 4, 9:03 PM CDT | Tornado Warning | MEG | Dyer, Gibson | 27 min |
| May 4, 9:13 PM CDT | Tornado Warning | MEG | Lauderdale | 47 min |
| May 4, 9:20 PM CDT | Tornado Warning | MEG | Weakley | 55 min |
| May 4, 9:27 PM CDT | Tornado Warning | MEG | Dyer | 63 min |
| May 4, 10:05 PM CDT | Tornado Warning | MEG | Henry | 40 min |
| May 4, 10:08 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson | 52 min |
| May 4, 10:13 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 47 min |
| May 4, 10:13 PM CDT | Tornado Warning | MEG | Lauderdale | 47 min |
| May 4, 10:28 PM CDT | Tornado Warning | MEG | Dyer, Gibson | 47 min |
| May 4, 10:38 PM CDT | Tornado Warning | MEG | Weakley | 37 min |
| May 4, 10:45 PM CDT | Tornado Warning | MEG | Gibson | 30 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 43 min |
| May 4, 10:48 PM CDT | Tornado Warning | MEG | Henry | 12 min |
| May 4, 10:57 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 48 min |
| May 4, 11:03 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 27 min |
| May 4, 11:13 PM CDT | Tornado Warning | MEG | Weakley | 32 min |
| May 4, 11:13 PM CDT | Tornado Warning | MEG | Haywood, Madison | 47 min |
| May 4, 11:28 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson | 47 min |
| May 4, 11:29 PM CDT | Tornado Warning | MEG | Henry | 46 min |
| May 4, 11:35 PM CDT | Tornado Warning | MEG | Carroll | 40 min |
| May 4, 11:47 PM CDT | Tornado Warning | MEG | Henderson | 43 min |
| May 5, 12:15 AM CDT | Tornado Warning | MEG | Decatur | 30 min |
| May 5, 1:36 AM CDT | Flash Flood Warning | MEG | Carroll, Henderson, Madison | 114 min |
| May 5, 3:47 AM CDT | Severe Thunderstorm Warning | MEG | Tipton | 43 min |
| May 5, 5:08 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 37 min |
| May 5, 7:34 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 26 min |
| May 5, 7:38 AM CDT | Tornado Warning | MEG | Fayette | 37 min |
| May 5, 7:39 AM CDT | Tornado Warning | MEG | Fayette | 36 min |
| May 5, 7:49 AM CDT | Tornado Warning | MEG | Hardeman | 41 min |
| May 5, 8:39 AM CDT | Severe Thunderstorm Warning | MEG | Decatur | 21 min |
| May 5, 8:57 AM CDT | Tornado Warning | MEG | Hardin, McNairy | 63 min |
| May 5, 9:57 AM CDT | Tornado Warning | MEG | Hardin | 33 min |
| May 5, 1:10 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 50 min |
| May 5, 1:27 PM CDT | Tornado Warning | MEG | Madison | 33 min |
| May 5, 1:34 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale | 26 min |
| May 5, 1:41 PM CDT | Tornado Warning | MEG | Carroll, Henderson | 64 min |
| May 5, 1:50 PM CDT | Tornado Warning | MEG | Tipton | 40 min |
| May 5, 1:56 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 49 min |
| May 5, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Gibson | 40 min |
| May 5, 2:26 PM CDT | Tornado Warning | MEG | Haywood | 34 min |
| May 5, 2:31 PM CDT | Tornado Warning | MEG | Decatur | 29 min |
| May 5, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 43 min |
| May 5, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Weakley | 30 min |
| May 5, 2:49 PM CDT | Tornado Warning | MEG | Madison | 41 min |
| May 5, 3:15 PM CDT | Tornado Warning | MEG | Chester, Henderson | 45 min |
| May 5, 3:19 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| May 5, 3:24 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 51 min |
| May 5, 3:39 PM CDT | Tornado Warning | MEG | Decatur | 36 min |
| May 5, 3:46 PM CDT | Severe Thunderstorm Warning | MEG | Gibson, Obion | 44 min |
| May 5, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 46 min |
| May 5, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 48 min |
| May 5, 5:27 PM CDT | Tornado Warning | MEG | Dyer | 48 min |
| May 5, 5:38 PM CDT | Tornado Warning | MEG | Lauderdale | 52 min |
| May 5, 5:42 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 48 min |
| May 5, 6:14 PM CDT | Tornado Warning | MEG | Crockett | 46 min |
| May 5, 6:20 PM CDT | Tornado Warning | MEG | Dyer | 20 min |
| May 5, 6:30 PM CDT | Tornado Warning | MEG | Gibson | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.